Prevalence of and risk factors for HIV-associated neuropathy in Melbourne, Australia 1993–2006
Article first published online: 26 JUL 2007
Volume 8, Issue 6, pages 367–373, September 2007
How to Cite
Smyth, K., Affandi, J., McArthur, J., Bowtell-Harris, C., Mijch, A., Watson, K., Costello, K., Woolley, I., Price, P., Wesselingh, S. and Cherry, C. (2007), Prevalence of and risk factors for HIV-associated neuropathy in Melbourne, Australia 1993–2006. HIV Medicine, 8: 367–373. doi: 10.1111/j.1468-1293.2007.00478.x
- Issue published online: 26 JUL 2007
- Article first published online: 26 JUL 2007
- Received: 30 September 2006, accepted 27 March 2007
- HIV-associated neuropathy;
- nucleoside reverse transcriptase inhibitor;
- protease inhibitor;
- risk factor;
The aim of the study was to describe the prevalence of and risk factors for HIV-associated sensory neuropathy (HIV-SN) in 2006 [the era of stavudine, didanosine and zalcitabine (dNRTI)-sparing highly active antiretroviral therapy (HAART)] and to compare our findings with data obtained in the same clinic in 1993 (pre-HAART) and 2001 (frequent use of dNRTI-containing HAART).
This was a cross-sectional comparative study using convenience sampling. HIV-positive adults attending a tertiary referral clinic over a 2-week period were screened for HIV-SN using the AIDS Clinical Trials Group screening tool. HIV-SN was defined as present if the patient had both neuropathic symptoms and abnormal signs. Demographic, clinical, laboratory and treatment data were considered as possible risk factors for HIV-SN, and results were compared with data obtained in the same clinic in 1993 and 2001.
One hundred patients were screened. The prevalence of HIV-SN was 42%, which was unchanged since 2001 (44%) despite a significant reduction in the use of dNRTIs. HIV-SN remained much more common than in 1993 (42% vs 13%; P<0.0001). The only independent associations with HIV-SN in 2006 were increasing patient age and a history of exposure to either stavudine or indinavir. This compares with 1993 when neuropathy was increased in those with Mycobacterium avium complex infection, and 2001 when patient age and use of stavudine and didanosine were the independent associations with HIV-SN in this clinic.
HIV-SN remained common among ambulatory patients in 2006 (42% prevalence) despite a significant reduction in the use of dNRTIs. In addition to patient age and stavudine exposure, indinavir use may be a risk factor for HIV-SN.